Washington, 2011Strong Wind in Washington, April 30, 2011
April 30, 2011 · NWS OTX · 1 event in 1 county or zone
Gusty winds produced from thunderstorms in northern Spokane were thought to be responsible for blowing a trampoline into a nearby power station around 4:00 PM on the evening of April 30th resulting in power outages for nearly 11,000 residents. The storms were not severe and nearby weather stations recorded wind gusts to just 30 mph, however this is not to say localized higher gusts did not occur…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds produced from thunderstorms in northern Spokane were thought to be responsible for blowing a trampoline into a nearby power station around 4:00 PM on the evening of April 30th resulting in power outages for nearly 11,000 residents. The storms were not severe and nearby weather stations recorded wind gusts to just 30 mph, however this is not to say localized higher gusts did not occur at the location of the incident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 30, 1:29 PM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 30, 1:29 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SAT APR 30 2011
.SYNOPSIS...
A WEATHER DISTURBANCE WILL CLIP THE EASTERN FORECAST ZONES THIS
AFTERNOON AND EVENING. THIS WILL RESULT IN SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH SUNSET. HIGH PRESSURE WILL THEN BUILD OVER
THE AREA TONIGHT AND RESULT IN DRY CONDITIONS WITH TEMPERATURES
REBOUNDING BACK TO SEASONAL NORMS. COOLER WEATHER WILL MONDAY FOR
ANOTHER SHOW OF WET AND COOL WEATHER. HIGH PRESSURE WILL BUILD
BACK INTO THE REGION AND IS EXPECTED TO LINGER THROUGH MUCH OF
THE NEXT WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH SUNDAY...THE MAIN FOCUS OVER THE PERIOD WILL
BE ONGOING CONVECTION THROUGH THIS EVENING. BY TONIGHT INTO
SUNDAY...A RIDGE OF HIGH PRESSURE...RESPONSIBLE FOR THE TRANQUIL
WEATHER ALONG THE CASCADES...WILL DOMINATE THE WEATHER OVER THE
REGION.
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO FORM UNDER A -30C
500MB COLD POOL AIDED BY A COMBINATION OF TERRAIN...AFTN
HEATING...AND A WEAK MID-LEVEL FRONT DROPPING IN FROM SOUTHERN
BC...DOWN THE EASTERN FLANK OF AN UPPER-LEVEL RIDGE. MODEL
SOUNDINGS OFF THE 12Z NAM/GFS SUGGESTED DECENT CAPE ACROSS NE WA
AND N IDAHO AND THIS IS BEING CONFIRMED BY A FEW LONGER LIVED
CELLS/UPDRAFTS EVIDENT ON RADAR. A FEW CELLS HAVE SHOWN LOW-END 50
DBZ REFLECTIVITY CORES EXTENDING NEAR 16K FT...CLOSE TO THE -20C
ISOTHERM...SO THE THREAT FOR PEA TO NICKEL SIZE HAIL WILL EXIST.
THIS WILL BE THE MAIN CONCERN FOR THESE STORMS OUTSIDE ISOLATED
CLOUD TO GROUND LIGHTNING STRIKES. DUE TO THE LACK OF 0-6KM
SHEAR...IT WILL BE DIFFICULT FOR THESE STORMS TO REMAIN LONG-
LIVED...BUT RELATIVE TO THE SEASON...THESE SHOULD BE SOME OF THE
STRONGEST IN A HAIL STANDPOINT.
BY TONIGHT AND SUNDAY...A RIDGE OF HIGH PRESSURE WILL BUILD EAST
INTO THE REGION YIELDING CLEARING SKIES AND STABLE CONDITIONS.
500H TEMPERATURES WILL WARM INTO THE UPPER TEENS NEAR THE CASCADES
TO LOWER 20'S OVER NORTHERN IDAHO...ROUGHLY 5 TO 10C FROM
YESTERDAY. THIS IS REMOVE THE THREAT FOR SHOWERS ACROSS THE
AREA...LEADING TO DRY CONDITIONS UNDER PLENTY OF SUNSHINE.
TEMPERATURES WILL WARM NEAR SEASONAL READINGS. /SB
SUNDAY NIGHT THROUGH MONDAY NIGHT...LITTLE CHANGE TO THE BIG
PICTURE THROUGH THE SHORT TERM. HIGH PRESSURE WILL EXIT THE
REGION BY EARLY MONDAY MORNING...FOLLOWED BY A FAST MOVING BUT
POTENT UPPER LEVEL LOW PRESSURE SYSTEM ON MONDAY. THIS LOW WILL
BECOME NEGATIVELY TILTED BY MONDAY AFTERNOON AND BRING ANOTHER
SHOT OF UNSETTLED WEATHER TO THE AREA. BY MONDAY NIGHT THIS
DISTURBANCE WILL KICK EAST AND ALLOW HIGH PRESSURE TO BEGIN
BUILDING INTO THE REGION FROM THE WEST.
FOR SUNDAY NIGHT THE RIDGE AXIS WILL PUSH EAST INTO MONTANA
ALLOWING THE THE UPPER LEVEL FLOW TO EVENTUALLY SWING AROUND TO
SOUTHWESTERLY. THIS WILL ALLOW HIGH LEVEL MOISTURE TO BEGIN MOVING
INTO THE REGION FROM THE SOUTHWEST. MID AND UPPER LEVEL CLOUDS
WILL BE ON THE INCREASE ACROSS THE CASCADES...OTHERWISE EXPECT DRY
CONDITIONS.
FOR MONDAY AND MONDAY NIGHT THE WARM FRONT WILL MOVE INTO THE
CASCADES AROUND 12Z WITH THE COLD FRONT FOLLOWING QUICKLY ABOUT 6
HOURS LATER...AND EAST INTO MONTANA BY 03Z. PW'S WILL IMPROVE TO
JUST ABOUT 100 PERCENT OF NORMAL BY MONDAY MORNING AND ANY LIFT
FROM ISENTROPIC UP- GLIDE WILL RESULT IN ENOUGH LIGHT VIRGA TO
MAINLY MOISTEN UP THE SUB-CLOUD LAYER...WITH NO PRECIPITATION
EXPECTED. THE MODELS ARE SHOWING THE FRONT TO NOT ONLY MOVE
THROUGH THE FORECAST QUICKLY BUT IS ALSO VERY DEEP...UP TO 400MB.
THIS WILL INCREASE DYNAMICAL LIFT AND FORCING. SHOWERS ACROSS THE
NORTHERN ZONES ARE A REALITY AND WITH A FRONT THIS ROBUST
TYPICALLY WE WOULD SEE A LINE OF THUNDERSTORMS DEVELOP ALONG THE
FRONT. MODEL INSTABILITY IS NOT OVERLY IMPRESSIVE AT THIS TIME.
RIGHT NOW THE THINKING IS THAT THUNDERSTORMS LATE MONDAY AFTERNOON
ARE POSSIBLE BUT CONFIDENCE IS NOT HIGH AND CHOSE TO GO WITH
SLIGHT CHANCE FOR NOW...MAINLY NORTH AND EAST OF A LINE FROM OMAK
TO SPRAGUE . IF THUNDERSTORMS DEVELOP THEY SHOULD CONTAIN BRIEF
HEAVY RAIN/SNOW...SMALL HAIL AND GUSTY OUTFLOW WINDS. EXPECT THE
THUNDERSTORMS TO CONTINUE INTO THE EARLY EVENING BEFORE
DISSIPATING. SHOWERS WILL CONTINUE ACROSS THE NORTHEAST MOUNTAINS
AND PANHANDLE MOUNTAINS THROUGH THE NIGHT IN SOUTHWEST OROGRAPHIC
FLOW.
IN ADDITION WINDS WILL BE A CHALLENGE MONDAY AFTERNOON AND
EVENING. SOUTHWEST WINDS WILL BE ON THE INCREASE LATE MONDAY
MORNING...PEAK WITH AND JUST BEHIND THE FRONT. THE TIGHT SURFACE
GRADIENT SHIFTS QUICKLY EAST AFTER 06Z AND WILL ALLOW WINDS TO
SUBSIDE THROUGH THE NIGHT. TEMPERATURES MONDAY WILL RISE INTO THE
50S AND LOWER 60S. /TOBIN
TUESDAY THROUGH SATURDAY...THE FIRST PROLONGED PERIOD OF DRY
WEATHER LOOKS SET TO START ACROSS THE VAST MAJORITY OF THE INLAND
NORTHWEST ON TUESDAY...AND EXTEND AT LEAST THROUGH THURSDAY. THIS
IS ALL DUE TO AN UPPER LEVEL RIDGE THAT SLOWLY PUSHES THROUGH THE
AREA...LIKELY PEAKING THURSDAY. AFTER THURSDAY...THE RIDGE AXIS
LOOKS TO MOVE EAST OF THE CONTINENTAL DIVIDE...WITH FAIRLY
AMPLIFIED TROUGHING AND A DEEP MOISTURE LADEN SOUTHWESTERLY FLOW
LIKELY TO MOVE DOWN THE AREA BY NEXT WEEKEND. CONFIDENCE IN THE
FORECAST IS VERY HIGH THROUGH AT LEAST THURSDAY...WITH FALTERING
CERTAINTY BEYOND THAT TIME.
THE THE RIDGE THAT MOVES INTO THE AREA FROM TUESDAY THROUGH
THURSDAY...LAYER RH VALUES ON ALL MODELS FALL OFF PRECIPITOUSLY.
IN ADDITION...LOW LEVEL WARMING INCREASES PROGRESSIVELY FROM DAY-
TO-DAY. MODEL 850 MB TEMPERATURES RANGE FROM 2 TO 5C ON
TUESDAY...5 TO 9C ON WEDNESDAY...TO 10 TO 13C BY THURSDAY. AS A
RESULT...TEMPERATURES SEEMS LIKELY TO REACH LEVELS WE HAVE NOT
SEEN YET THIS SPRING. WHILE THIS WARMING IS CERTAINLY
WELCOME...AND CLEAR SKIES ARE ALMOST ASSURED...LOW LEVEL MIXING
SEEMS WEAK AT BEST. BECAUSE OF THIS...WARMING SEEMS LIKE IT WILL
HAVE DIFFICULTY TRANSLATING TO THE SURFACE. TEMPERATURES AT 850 MB
OF 10 TO 13 MB WITH MIXING WOULD RESULT IN HIGHS IN THE LOW 70S
AROUND SPOKANE...AND LOW 80S IN THE BASIN...HOWEVER WITHOUT GOOD
MIXING...IT SEEMS LIKELY TEMPERATURES WILL PROBABLY FALL ABOUT 5
DEGREES SHORT OF THIS LEVEL.
AFTER THURSDAY...DEEP SOUTHWESTERLY FLOW BRINGS PACIFIC MOISTURE
BACK INTO THE PICTURE. IN FACT...THE OFF SHORE TROUGH DIGS IN
PLACE ON MOST GUIDANCE RIGHT THROUGH THE WEEKEND. THIS SEEMS
LIKELY TO RESULT IN HIGH SNOW LEVELS...ABUNDANT RAIN SHOWERS...AND
A CONTINUATION OF TEMPERATURES IN THE UPPER 50S TO MID 60S THROUGH
NEXT WEEKEND. /FRIES
&&
.AVIATION...
18Z TAFS...AFTERNOON HEATING AND A VERY WEAK WAVE ALOFT WILL
LEAD TO AFTN -SHRA AND ISOLD -TSRA FOR ALL TAF SITES EAST OF A
LINE FROM KOMK-KPUW THIS AFTN. THE MOST FAVORABLE TERMINALS TO
EXPERIENCE -TSRA WILL BE AT KCOE. BRIEF MVFR CIGS WILL BE
POSSIBLE UNDER THE HEAVIEST SHWRS WITH SMALL HAIL AND ISOLD
LIGHTNING STRIKES THE MAIN AVIATION CONCERN ATTM. AFT 03Z ANY
-SHRA WILL BE DISSIPATING AND ALL TAFS SITES WILL CONTINUE WITH
VFR CONDITIONS. HIGH PRESSURE WILL CONTINUE TO BUILD WEST TO EAST
OVERNIGHT WITH CLEAR SKIES AND LIGHT WINDS ON SUN. SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 33 59 37 62 35 55 / 20 0 0 50 20 10
COEUR D'ALENE 32 57 34 62 35 53 / 30 0 0 40 30 20
PULLMAN 33 58 37 64 34 55 / 10 0 0 20 20 10
LEWISTON 37 64 39 70 40 60 / 10 0 0 10 20 10
COLVILLE 33 62 36 64 36 58 / 20 0 0 50 30 10
SANDPOINT 33 59 35 61 36 53 / 30 10 0 40 50 20
KELLOGG 31 55 33 59 33 49 / 40 10 0 30 60 30
MOSES LAKE 34 66 40 66 37 62 / 0 0 0 30 0 0
WENATCHEE 37 66 42 63 39 61 / 0 0 0 30 0 0
OMAK 33 67 38 63 35 62 / 0 0 0 50 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Apr 30, 5:04 AM PST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT SAT APR 30 2011
IDZ001>004-026-027-WAZ031>038-041>044-011315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 30, 12:47 PM PST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
147 PM PDT SAT APR 30 2011
WAZ037-302130-
STEVENS WA-
147 PM PDT SAT APR 30 2011
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 230 PM PDT
AT 144 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF CHEWELAH..MOVING SOUTHEAST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4821 11752 4799 11756 4820 11786 4826 11775
TIME...MOT...LOC 2047Z 299DEG 8KT 4820 11776
SB
Local storm report, Apr 30, 3:09 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
409 PM PDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 12 E COLVILLE 48.54N 117.63W
04/30/2011 E0.88 INCH STEVENS WA TRAINED SPOTTER
SPOTTER ESTIMATED NICKEL TO QUARTER SIZE HAIL WHILE
DRIVING THROUGH THE THUNDERSTORM.
&&
VAN HORNStrong Wind, Spokane Area
- When
- April 30, 3:50 PM PST to 4:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Utility Company
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A trampoline was blown into a power substation resulting in power outages to approximately 11,000 customers. Avista Utilities estimated damage cost to the power station to range from 10 to 15 thousand dollars.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in North Dakota, April 30, 20111 death · 1 injured · $3.4 million · 52 kt wind · 33 events
- Debris Flow in California, April 30, 2011$250,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 30, 2011$47,000 · 1 in hail · 5 events
- High Wind in South Dakota, April 30, 2011$19,000 · 71 kt wind · 19 events
- Tornadoes and Hail in Texas, April 30, 2011$25,000 · EF0 · 8 events
- Hail in Texas, April 30, 2011$21,000 · 1.75 in hail · 8 events
- High Wind in South Dakota, April 30, 201160 kt wind · 16 events
- High Wind in Montana, April 30, 201154 kt wind · 5 events
- High Wind in Wyoming, April 30, 201161 kt wind · 5 events
- High Wind in South Dakota, April 30, 201155 kt wind · 3 events
- Blizzard in Montana, April 30, 20112 events
- Winter Weather in Colorado, April 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295174.